Tennessee, 2015

Tornadoes in Tennessee, May 20, 2015

May 20, 2015 · NWS MEG · 2 events in 2 counties and zones

A mesoscale convective vortex moved into the Mid-South during the afternoon hours on May 20, 2015. This feature combined with a stalled frontal boundary to produce scattered thunderstorms across West Tennessee and North Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A mesoscale convective vortex moved into the Mid-South during the afternoon hours on May 20, 2015. This feature combined with a stalled frontal boundary to produce scattered thunderstorms across West Tennessee and North Mississippi. A couple of weak tornadoes occurred in West Tennessee and isolated large hail was reported in North Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 20, 11:35 AM CST, 2 hours 55 minutes earlier.

Area forecast discussion, May 20, 11:35 AM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1235 PM CDT WED MAY 20 2015

.UPDATE...

UPDATED FOR THE 18Z AVIATION DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 707 AM CDT WED MAY 20 2015/

DISCUSSION...

MAIN FORECAST CHALLENGE TODAY REVOLVES AROUND THUNDERSTORM
POTENTIAL...A FEW OF WHICH MAY BECOME STRONG TO SEVERE AS A
SURFACE LOW/REMNANT MCV MOVE EAST-NORTHEAST THROUGH THE MID-SOUTH.

CURRENTLY...A DIFFUSE FRONTAL BOUNDARY WAS NEARLY STALLED ACROSS
CENTRAL MISSISSIPPI...TAILING BACK THROUGH SOUTHERN ARKANSAS. A
LOW PRESSURE SYSTEM ASSOCIATED WITH A QUICKLY PROGRESSING SOUTHERN
STREAM IMPULSE WAS LOCATED ACROSS EASTERN OKLAHOMA. A LARGE
COMPLEX OF SHOWERS AND THUNDERSTORMS WAS ONGOING ALONG THE RED
RIVER EAST THROUGH SOUTHEAST OKLAHOMA AND WESTERN ARKANSAS. THIS
COMPLEX WILL ULTIMATELY DETERMINE THE MAGNITUDE OF THE SEVERE
THREAT LATER TODAY.

CURRENT THINKING IS THAT THE STALLED FRONTAL BOUNDARY WILL MOVE
QUICKLY NORTH AS THE LOW PRESSURE SYSTEM PROGRESSES EAST
NORTHEAST. ONGOING CONVECTION WILL LIKELY AUGMENT ITS TRACK AS AN
MCV MAY BE IN THE PROCESS OF DEVELOPING. ON ITS CURRENT
TRACK...AREAS JUST NORTH OF I40 AND SOUTH STAND THE BEST CHANCE TO
DESTABILIZE THROUGH THE MORNING AND EARLY AFTERNOON AS MID TO
UPPER 60S DEWPOINTS ADVECT BACK INTO THE REGION. WHILE WIDESPREAD
SEVERE WEATHER IS NOT ANTICIPATED...IT APPEARS THAT AT LEAST A
SMALL PARAMETER SPACE MAY DEVELOP THAT COULD SUPPORT ISOLATED
SEVERE WEATHER. LOW LEVEL HODOGRAPH CURVATURE IS MOST PRONOUNCED
NEAR THE LOW CENTER/REMNANT MCV AND WOULD BE MOST SUPPORTIVE OF
SEVERE THUNDERSTORMS...BUT WHETHER OR NOT THE AREAS ALONG THE
TRACK OF THE LOW CAN DESTABILIZE REMAINS TO BE SEEN. LOW LEVEL
WINDS BECOME PROGRESSIVELY MORE VEERED SOUTH OF THE LOW PRESSURE.
UNIDIRECTIONAL DEEP LAYER SHEAR PROFILES ARE NOTED ACROSS MUCH OF
THE DEEP SOUTH...THEREFORE...IF SUFFICIENT INSTABILITY
DEVELOPS...A WIND/HAIL THREAT MAY DEVELOP AS WELL. BEST TIMING FOR
STRONG/SEVERE POTENTIAL WOULD BE FROM ROUGHLY NOON TO 5PM. TRENDS
WILL BE MONITORED THROUGH THE EARLY MORNING HOURS.

TONIGHT...THE FRONTAL BOUNDARY WILL SLOWLY SINK SOUTH WITH SHOWERS
AND ISOLATED THUNDERSTORMS POSSIBLE THROUGH THE OVERNIGHT ACROSS
NORTH MISSISSIPPI. BY THURSDAY...MUCH OF THE MID-SOUTH WILL CLEAR
ESPECIALLY TOWARD EVENING. VERY COOL LOW TEMPERATURES ARE EXPECTED
THURSDAY NIGHT AS A HIGH PRESSURE SYSTEM SETTLES INTO THE MID
SOUTH AND NEAR-IDEAL RADIATIONAL COOLING IS REALIZED...AS LONG AS
HIGH CLOUDS DO NOT OVERSPREAD THE REGION. LOWS IN THE LOW TO MID
40S ARE POSSIBLE ACROSS MIDDLE TENNESSEE WITH UPPER 40S TO LOW 50S
SOUTH.

FRIDAY THROUGH THE WEEKEND...THE UPPER LEVEL PATTERN BEGINS TO
AMPLIFY ONCE MORE AS YET ANOTHER WESTERN CONUS TROUGH MOVES
ONSHORE. THIS WILL BE A PERSISTENT FEATURE WITH SEVERAL VORT MAXES
ROTATING INTO THE CENTRAL PLAINS. A LEE CYCLONE WILL DEVELOP
BEGINNING FRIDAY AFTERNOON ACROSS THE WEST CENTRAL PLAINS AND THIS
WILL SLOWLY PROGRESS EAST WITH TIME. MULTIPLE COMPLEXES OF SHOWERS
AND THUNDERSTORMS WILL LIKELY DEVELOP ACROSS THE SOUTHERN PLAINS
AND MOVE EAST DURING THE OVERNIGHT HOURS WITH THE MID-SOUTH
RECEIVING THE DECAYING CONVECTION...VERY SIMILAR TO THE PATTERN
OVER THIS PAST WEEKEND. THUNDERSTORM CHANCES BEGIN INCREASING ON
SATURDAY AFTERNOON AND WILL REMAIN IN THE FORECAST FOR THE
FORESEEABLE FUTURE.

LONG-TERM...

THE AFOREMENTIONED LONGWAVE TROUGH AND ASSOCIATED LOW PRESSURE
WILL BE SLOW TO MOVE EAST AND A FRONTAL BOUNDARY WILL MEANDER
SOMEWHERE NEAR THE MID-SOUTH PROVIDING WEAK BUT SUFFICIENT
FORCING FOR ASCENT IN AN UNCAPPED ENVIRONMENT THROUGH EARLY NEXT
WEEK. THE WET PATTERN LOOKS TO CONTINUE AS MULTIPLE COMPLEXES OF
SHOWERS AND THUNDERSTORMS WILL MOST LIKELY AFFECT THE REGION...THE
TIMING OF WHICH ARE UNKNOWN AT THIS TIME. THE BOTTOM LINE IS THAT
THIS PATTERN FAVORS ABOVE NORMAL PRECIPITATION.

TVT

&&

.AVIATION...
18Z TAF CYCLE

AN AREA OF SHOWERS AND THUNDERSTORMS IS PUSHING THROUGH WEST
TENNESSEE AND NORTHEAST MISSISSIPPI AT THIS TIME AND WILL PRODUCE
A PERIOD OF MVFR CEILINGS AND VISIBILITIES. OUTSIDE OF THIS AREA
OF RAIN...VFR CONDITIONS WILL CONTINUE FOR MUCH OF THE AFTERNOON.
CEILINGS WILL LOWER TONIGHT AND OVERNIGHT TO IFR/LIFR LEVELS
BEFORE IMPROVING SOME THURSDAY MORNING. WINDS WILL BE MAINLY FROM
THE NORTH AT 5 TO 10 KNOTS FOR MUCH OF THE FORECAST PERIOD.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 20, 4:00 AM CST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
500 AM CDT WED MAY 20 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-211200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
500 AM CDT WED MAY 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED TODAY...A FEW
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE. THIS WOULD
PARTICULARLY BE THE CASE IF THE ATMOSPHERE IS ABLE TO BECOME MORE
UNSTABLE THAN CURRENTLY FORECAST. STRONG WINDS AND LARGE HAIL
WOULD BE THE MAIN THREATS WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The Memphis radar (KNQA), 57 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Haywood

When
May 20, 2:30 PM CST to 2:31 PM CST
Where
Haywood County, 1.72 mi NE of Cuthbert Switch to 1.78 mi NE of Cuthbert Switch
Rating
EF0
Path length
0.07 mi
Path width
25 yd
Reported by
Social Media
Coordinates
35.546, -89.297

A weak tornado briefly touched down south-southwest of Brownsville along Shaw Chapel Road. No damage was reported.

Tornado, Decatur

When
May 20, 4:29 PM CST to 4:32 PM CST
Where
Decatur County, 57.97 mi E of Woodland to 59.19 mi E of Woodland
Rating
EF0
Path length
1.23 mi
Path width
70 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
35.596, -88.069

A weak tornado produced intermittent damage in the Lost Creek and Willow Oaks areas located to the east of Decaturville near the Tennessee River in East-Central Decatur County. Several trees were uprooted and one home had small clusters of shingles peeled away. Several other homes had damage to trim and flashing. Estimated maximum winds were 75 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2015Every state in 2015This day in weather historyThe tornado archive for Tennessee, 2015Warnings in Tennessee, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581707, 580911.